Lucía Andrea Alonso Buznego
INTRODUCTION The increased use of inmune checkpoint inhibitors has shown a new spectrum of toxicities1. Inmune-related adverse events (irAEs) are diverse. Neurologic toxicity is uncommon, representing 1-14% of all irAEs2. We report a case of immunotherapy-induced myasthenia gravis in a patient under treatment for urothelial cancer. CASE – CLINICAL FINDINGS, DIAGNOSIS AND TREATMENT A 67-year-old male diagnosed with stage IV upper tract urothelial cancer completed four cycles of cisplatin-gemcitabine along with anti-CTLA4 and anti-PDL1. Subsequently the patient continued with anti-PDL1 single-agent maintenance. Around the start of monotherapy, the patient referred progressive fatigue being ruled out metabolic and analytic causes. Following, muscle weakness and eyelid dropped appeared. Upon a myasthenic syndrome suspicion treatment was interrupted and patient referred to neurology where the diagnosis was confirmed [positive acetylcholine receptor antibodies] and treatment started accordingly requiring pyridostigmine, steroids and finally immunoglobulins to control. CONCLUSIONS IrAE physiopathology is not fully understood and seems to follow a stochastic pattern3. Promoting a pro-inflammatory environment with T-cells and cytokines stimulates auto-antibodies production and/or auto-reactive T-cells3. Similarities among tissue-antigens and neo-antigens produced by the tumor could induce a crossed-reaction3. Clinical identification of “high risk” patients is still a challenge with no established predictive factors. The incidence of neurologic irAEs has been estimated in 3.8% with single agent anti-CTLA4, 6.1% with anti-PD1 and 12% with the combination4. Myasthenia gravis (MG) has been described both in association with monotherapy and combinations3. It can present as a new diagnosis (72.7%) or an exacerbation of a previous known MG (18.2%) or a subclinical MG(9.1%)5. Myasthenia gravis is usually associated with myositis3. Most frequent clinical presentation includes weakness of ocular, bulbar and respiratory muscles. Half of the patients developed fast crisis and required ventilator support3. Abnormal results in neurophysiology studies were only observed in half of the patients, which could be related to the co-existence of myositis3. Acetylcholine receptor antibody resulted positive in 57-83% of cases, lower index than in conventional myasthenia3. Interrupting immunotherapy and corticosteroids (1-1.5 mg/Kg) is the main treatment2. Pyridostigmine, inmunoglobulins and plasmapheresis are other measures to be considered according to severity and response to treatment3. In conclusion, neurologic IrAEs are infrequent but can be potentially severe. It is critical to be familiar with their presentation and management. A prompt identification might lead to an early intervention and increase treatment success. BIBLIOGRAHPY 1. Magee DE, Hird AE, Klaassen Z, et al. Adverse event profile for immunotherapy agents compared with chemotherapy in solid organ tumors: a systematic review and meta-analysis of randomized clinical trials. Ann Oncol. 2020;31(1):50-60. doi:10.1016/j.annonc.2019.10.008 2. Pan PC, Haggiagi A. Neurologic Immune-Related Adverse Events Associated with Immune Checkpoint Inhibition. Curr Oncol Rep. 2019;21(12):108. doi:10.1007/s11912-019-0859-2 3. Psimaras D, Velasco R, Birzu C, et al. Immune checkpoint inhibitors‐induced neuromuscular toxicity: From pathogenesis to treatment. J Peripher Nerv Syst. 2019;24(S2):S74-S85. doi:10.1111/jns.12339 4. Cuzzubbo S, Javeri F, Tissier M, et al. Neurological adverse events associated with immune checkpoint inhibitors: Review of the literature. Eur J Cancer. 2017;73:1-8. doi:10.1016/J.EJCA.2016.12.001 5. Makarious D, Horwood K, Coward JIG. Myasthenia gravis: An emerging toxicity of immune checkpoint inhibitors. Eur J Cancer. 2017;82:128-136. doi:10.1016/j.ejca.2017.05.041
No datasets are available for this submission.